Best Decongestants For Adults
A person who experiences nasal congestion due to allergies may benefit from taking an antihistamine or nasal corticosteroid.
Otherwise, there is insufficient evidence to show that other types of decongestants are effective in alleviating nasal congestion. Nonetheless, a person may want to see if a particular decongestant works for them.
Some decongestants are not suitable for people with certain medical conditions. Others may interact with medications a person is taking.
It is important that an individual sees their doctor before taking a decongestant medication. A doctor can provide advice on the safest and most effective one to use.
A person should talk to their doctor before giving a child a decongestant or any medication for an allergy or URI.
The Food and Drug Administration advise parents and guardians to avoid giving decongestants or antihistamines to children under two years of age. Many manufacturers extend the warning to children of 4 years of age and younger.
An issue with giving these medications to children is that they often contain multiple ingredients. Parents or guardians may accidentally give the child too much of a particular drug, which can result in poisoning.
The recommend the following for alleviating congestion and other cold symptoms in children:
The NCPC say there is no evidence that decongestants and other cough and cold medications are effective in young children.
What Is Sinus Infection
Sinusitis, also called sinus infection, is caused by inflammation or swelling of the sinuses, which are located behind the eyes, nose and cheeks. This inflammation can lead to pressure in those areas and persistent headaches. Symptoms of sinusitis often mimic those of the common cold and can include mucus buildup, nasal congestion, bad breath, cough and sore throat.
Acute sinusitis is typically shorter than eight weeks in duration and recurs no more than three times per year, with each occurrence lasting no longer than ten days. Acute cases generally respond well to the best sinus medicine your doctor prescribes. In contrast, chronic sinus infections persist longer than eight weeks and can recur more than four times in one year. Symptoms can last longer than twenty days. Long-term, chronic sinusitis is the most common type.
Alkalol Company Mucus Solvent And Cleaner
This all-natural product has been widely regarded as the best over the counter medicine for sinus infection, based on consumer reviews. Alkalol Natural Soothing Nasal Wash Mucus Solvent and Cleaner is a powerful however very gentle solution that works tough to remove mucus, but soothes the nasal tissues to reduce irritation and discomfort.
The mixture menthol, eucalyptol, spearmint, pine, and cinnamon packs a powerful minty punch that leaves the sinuses clear and free from congestion for hours on end. Whats more, the all natural solution causes zero side-effects, making it the best sinus medicine ever for little children.
All in all, Alkalol Natural Soothing Nasal Wash Mucus Solvent and Cleaner is a straightforward, safe, and effective product that gets the job done. So if you want a sinus infection remedy that can ease your discomfort at a reasonable price, this is the option for you.
You May Like: How To Knock Out A Sinus Infection Quick
What To Look For When Buying A Sinus Cleaner
Now, lets have a look at aspects to consider when shopping for a sinus cleaner.
Brand. The product should be manufactured by a well-established company. This is important because the item and the solution it contains will come in contact with your nose and sinuses. Therefore you should be confident that the product can be trusted.
Material. Since most products are made of plastic, make sure that the item you are going to buy contains high-quality one. When it comes to Neti Pots, ceramic materials should be preferable.
Capacity. Large containers will save you time and effort.
Extra Features. These are essential benefits since such features as a timer and battery-powered suction will make your daily procedure of nasal rinsing more comfortable.
Natural Remedies For Sinus Congestion
When you’re feeling stuffed up and miserable, getting to the drugstore seems almost impossible. Fortunately for you, there are a number of home remedies for sinus congestion relief, here’s three:
1. Humidity:Keeping your nasal passages moist when you’re experiencing sinus congestion may help to relieve that “stuffy” feeling. To do this, apply a warm, wet towel against your face or run hot water in the shower to unblock the sinuses. You could also use a humidifier for the same purpose.
2. Neti pot: A neti pot looks like a miniature teapot with a long spout. With the help of saline or a saltwater solution, these tiny nasal irrigation devices are used to treat congested sinuses, allergies, and the common cold. You can purchase a neti pot online or at your nearest health food or drugstore. Note of caution: Tap water isn’t safe to use as it’s not filtered or treated and may contain material that could cause infection or irritation.
3. Aromatherapy: Aromatherapy is a holistic healing treatment that uses essential oils to reduce pain or improve sleep. While there’s still research that needs to be done, some studies suggest specific essential oils may relieve symptoms of sinus congestion. According to the National Association for Holistic Aromatherapy , 1,8 cineole, the main component of eucalyptus oil, has been proven to clear airways of mucus and is a natural cough suppressant.
You May Like: Advil Cold And Sinus Chest Congestion
Nasal Saline Sprays: Non
Nasal saline is an invaluable addition to the list of over-the-counter medications. It is ideal for all types of nasal problems. The added moisture produced by the saline reduces thick secretions and assists in the removal of infectious agents. There is no risk of becoming addicted to nasal saline. It should be applied as a mist to the nose up to six times per day. Nasal saline can also be made at home: contact your otolaryngologist for details.
Recommended Reading: Herbal Tea For Sinus Congestion
Help For Sinus When I Have High Blood Pressure
Many people suffer from sinus trouble, whether it is a temporary sinus problem or chronic sinusitis. Sinus congestion can cause breathing difficulties, and the extreme congestion leads to sinus headache. Prolonged sinus congestion can lead to sinus infections. There are treatments for congested sinuses, but if you have high blood pressure you must be careful about which treatments you use, as some may actually raise blood pressure.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Also Check: Will Zpack Treat Sinus Infection
Some Disturbing Fact About Acetaminophen:
- Hundreds of deaths have been linked to taking just slightly more acetaminophen than the recommended dosage. The frightening aspect is that this can happen even if you have taken acetaminophen in the past and had no reaction.
- Acetaminophen is considered safe when taken as recommended. The serious part is when the line between what is considered a safe dose and a potentially lethal one is disturbingly fragile. Taken over a few days, as little as 25% over the maximum daily dose can cause liver damage.
- It was in 2009 that warnings on liver damage were added to the drugs label. The FDA issued a statement urging medical professionals to no longer prescribe prescription combination drug products that contain more than 325 mg of acetaminophen per tablet. Many manufacturers complied and yet there are still prescription products which contain more than the recommended maximum of 325 mg of acetaminophen on the market.
You should never take this medication without first getting advice from your doctor.
Acetaminophen is found in many combination medicines, and taking certain products together can lead to a fatal overdose. If you are treating a child, use a pediatric form of acetaminophen and the special dose-measuring dropper that comes with it.
Sinus Infection Treatment Options
There are many treatment options for a sinus infection, but the best treatment option varies by the severity of the case. Some acute sinus infections will clear up on their own without any treatment, and you may just think it was a cold. Others require more serious interventions by a healthcare provider.
The standard treatment healthcare providers prescribe for a presumed bacterial sinus infection is an antibiotic. However, if you have a sinus infection caused by a viral infection such as the common cold, your doctor will not prescribe antibiotics as these medications only treat bacterial infections. Instead, you can treat the sinus infection symptomatically until it resolves, with nasal decongestants and antihistamines.
There are plenty of ways to treat symptoms of a sinus infection at home with over-the-counter medications and home remedies. OTC antihistamines block the effects of histamine, helping symptoms like sneezing and runny nose. Simple treatments like drinking water, keeping your sinuses hydrated , and using warm compresses, can also help treat symptoms of a sinus infection.
Keeping your nasal passages clean can help you prevent future sinus infections. If you anticipate having sinus issues during allergy or cold season, flushing out your nasal passages with a saltwater solution can help you avoid the pains of a sinus infection.
Recommended Reading: Sinus Pressure In My Teeth
Advil Sinus Congestion & Pain Reliever Coated Tablets
One of the main complications that come hand in hand with sinus congestion is the pain. The increase of pressure due to accumulated mucus can make it difficult to breathe and pave the way for throbbing headaches. Because of this common symptom combination, Advil Sinus Congestion and Pain Reliever has been dubbed the best medicine for sinus pressure because it targets both pain and congestion effectively.
The main ingredient this formulation uses for decongestion is phenylephrine HCl, which works to reduce mucus production to stop congestion from persisting. It also encourages the body to expectorate phlegm so that the airways can be cleared of congestion. Aside from this function, Advil Sinus Congestion and Pain Reliever also targets pain with ibuprofen. So while the product works to resolve the cause of sinus pressure, it also temporarily addresses any acute pain you might experience for fast and immediate relief.
How You Can Treat Sinusitis Yourself
You can often treat mild sinusitis without seeing a GP by:
- getting plenty of rest
- taking painkillers, such as paracetamol or ibuprofen
- avoiding allergic triggers and not smoking
- cleaning your nose with a salt water solution to ease congestion
If you have a high temperature or you do not feel well enough to do your normal activities, try to stay at home and avoid contact with other people until you feel better.
You do not need to use all of the solution, but make a fresh solution each time you clean your nose.
You May Like: Fastest Way To Get Over Sinus Infection
Is It Safe To Take Sinus Decongestants While Pregnant
It depends on the active ingredient. OTC pseudoephedrine and phenylephrine should only be used during pregnancy under your doctors supervision. They should not be used during the first trimester, only after, and even then, only with your doctors recommendation.
Talk with your doctor before using drugs containing these ingredients if you are pregnant or plan to become pregnant. Research in animals has shown adverse effects on the fetus when the mother takes these drugs. There havent been enough studies with humans to be certain how the drug might affect the fetus. These drugs should only be used if the potential benefit justifies the potential risk.
Nonprescription Products To Avoid With Hypertension
W. Steven Pray, PhD, DPhBernhardt Professor, Nonprescription Products and DevicesCollege of Pharmacy, Southwestern Oklahoma State UniversityWeatherford, Oklahoma
Researchers have charted an alarming rise in the number of persons with hypertension. For example, the number rose by 30% from 1994 to 2000.1 The CDC estimated the percentage of noninstitutionalized adults aged 20 years and above with hypertension to be 32%.2 The number of ambulatory visits that have hypertension as the primary diagnosis is estimated to be 40.5 million.2 In 2006, there were 23,855 deaths due to hypertension, or 8 per 100,000 population.2
The National Institutes of Health has provided this hypertension advice for the lay public: Most of the time, high blood pressure can be controlled with medicine and lifestyle changes.3 Of course, this optimistic statement assumes that patients do not unknowingly take any action that would raise their blood pressure. For instance, some nonprescription medications may cause dangerous rises in blood pressure, and the labels reflect that danger by recommending that patients speak to a physician before using them. However, some patients ignore the labels completely. Others may choose to ask the pharmacist about the warning. For this reason, it is important for pharmacists to be aware of which products carry the warning and which alternative products may be recommended.
Also Check: Does Loratadine Raise Blood Pressure
Don’t Miss: Best Over The Counter Medicine For Sinus And Chest Congestion
Medications To Avoid If You Have High Blood Pressure
Blood pressure is best understood as the force of blood pressing against the walls of your arteries. A person can be diagnosed with high blood pressure, also called hypertension, when their blood pressure is consistently greater than 140/90 mm Hg.
When a persons blood pressure is too high, their hearts need to work harder which can cause serious damage to the arteries. Over time, uncontrolled high blood pressure increases the risk of heart disease, stroke and kidney disease.
Some medications can increase your blood pressure, so its important to be aware of which medications to avoid if your blood pressure is already elevated. If you are unsure of whether a medication might impact your current blood pressure state, your physician or pharmacist are the first resources you should consult. Often, they will be able to recommend an alternative product that will not affect your blood pressure.
Oral Nasal Decongestants
Oral nasal decongestants like Sudafed and Sudafed PE can increase blood pressure by elevating your heart rate and causing blood vessels to narrow, also known as vasoconstriction. Pseudoephedrine and phenylephedrine can also be found in many cold, cough and flu combination products. If you suffer from cold, cough or flu symptoms, try Coricidin HBP products.
Topical Nasal Decongestants
Topical Hemorrhoid Products
Concerned About Your Blood Pressure? Our experienced team can answer your questions. Find an available appointment today.
Do Children Need Different Allergy Relief Than Adults
Childrens allergy relief is different from adult allergy relief medications. Generally, they will feature lower dosages and come in flavored syrups rather than pills. It is recommended that you consult your childs pediatrician prior to use of childrens allergy medicine and before assuming any medication you use is acceptable for your child. Additionally, different brands utilize different ingredients and dosage tools. When selecting your preferred product, confirm that the dose is provided on the packaging. Should your brand of choice include a dosing mechanism such as a measuring spoon, read product directions for best results.
Recommended Reading: What Do You Get For Sinus Infection
What Is Acetaminophen And Why We Eliminate It Too
It can be unbearable to suffer from allergic symptoms, and it is natural to want to relieve yourself of pain and fever. Acetaminophen is a pain reliever, used for treating many conditions such as sinus, headache, backache, toothache and fever. It comes with side effects:
- Swelling of the tongue or lips
- Difficulty with breathing
- Serious skin reactions. Between 1969 and 2012, the Food and Drug Administration found that 67 people required hospitalization of which 12 died after skin reactions were reported after taking acetaminophen products. This comes from documented medical literature. One of the skin reactions linked to acetaminophen included Toxic Epidermal Necrolysis . You start with flu-like symptoms such as headache, aches and fever and progress to a blister-like rash. The skin starts peeling and the hair starts falling out. This skin reaction is often fatal.
There are different brands and forms of acetaminophen available, but all labeling warns you not to take more than is recommended. It can damage your liver, more so if you drink alcohol with it.
Fever And Pain Reducers
If you have a fever and/or pain, take two acetaminophen tablets. After four hours, if you still have pain or fever, take two ibuprofen tablets. You can rotate these every four hours.
Valdez said it is very important to be careful when combining all these medicines to make sure you are not doubling up on a single agent. “Some of these medications may contain a lower dose of any of the above mentioned agents, so check the labels carefully.”
Remember those agents are: acetaminophen or ibuprofen for fever/pain, dextromethorphan for cough and pseudoephedrine or phenylephrine and guaifenesin for decongestants and expectorants.
Lastly, Valdez said to keep the following in mind:
- If you have a fever, do not go into work or school you should be fever free for 24 hours.
- Rest is the best medicine. Let the virus run its course if your body is run down it will take it longer to fight off the infection.
- To prevent sinus infections, get a flu shot , wash your hands often and cover your cough and sneeze.
Read Also: Best Nasal Spray For A Sinus Infection
Pseudoephedrine And High Blood Pressure Interaction
In 2005, a study showed that pseudoephedrine increased systolic blood pressure and heart rate, but had no effect on diastolic blood pressure.1 They also found that higher doses and immediate-release formulations of pseudoephedrine were associated with higher blood pressures.1 In addition, the study revealed that patients with well controlled hypertension had higher systolic and diastolic blood pressures after taking immediate release pseudoephedrine formulations.1
You May Like: What Pressure Point Relieves Sinus Pressure